Colorado, 2011

Winter Weather in Colorado, March 26 to 27, 2011

March 26 to 27, 2011 · NWS GJT · 7 events in 7 counties and zones

A moist westerly flow with embedded disturbances produced significant snowfall in most mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow with embedded disturbances produced significant snowfall in most mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 2:59 AM MST, 8 hours 1 minute earlier.

Area forecast discussion, Mar 26, 2:59 AM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MDT SAT MAR 26 2011

.SHORT TERM DISCUSSION...TODAY THROUGH SUNDAY NIGHT...

AS ONE SYSTEM EXITS...ANOTHER QUICKLY APPROACHES FROM THE WEST TO
KEEP CONDITIONS UNSETTLED THROUGH THE REMAINDER OF THE WEEKEND. DRY
CONDITIONS EXPECTED TODAY AS WE AWAIT THE ARRIVAL OF THE NEXT PACIFIC
STORM THAT PUSHES IN THIS EVENING. MODELS A BIT MORE AGGRESSIVE WITH
QPF VALUES AS MOISTURE REMAINS FAIRLY ABUNDANT...WITH SPECIFIC
HUMIDITIES RUNNING IN THE 3 TO 4 G/KG RANGE. WEAK SW UPGLIDE INTO THE
SAN JUANS THIS EVENING WILL GET SNOW GOING A FEW HOURS EARLIER THEN
THE REMAINDER OF OUR MOUNTAINS. THIS SW COMPONENT WILL BE FAIRLY
SHORT-LIVED AS THE PACIFIC WAVE PUSHES IN WITH FLOW ALOFT BECOMING
MORE WESTERLY...SHIFTING FOCUS OF SNOWFALL INTO THE CENTRAL AND
NORTHERN MOUNTAINS.

IN ANY CASE...MOST OF OUR MOUNTAINS ABOVE 9000 FEET WILL BE RECEIVING
ANOTHER DOSE OF ADVISORY LEVEL SNOWFALL BEGINNING THIS EVENING AND
CONTINUING THROUGH LATE SUNDAY EVENING. AMOUNTS WILL VARY GREATLY
AGAIN AS WE CONTINUE TO DEAL WITH THE TYPICAL SPRING CONVECTION...
RESULTING IN LOCALLY HEAVY SNOWFALL IN ONE AREA AND LITTLE IF ANY IN
ANOTHER. FOR ELEVATIONS BELOW 9000 FEET...ANOTHER MIXED BAG OF PRECIP
WILL BE IN STORE TONIGHT AND SUNDAY. PRECIPITATION TAPERS OFF SUNDAY
EVENING...BUT ANOTHER SYSTEM APPROACHES BY EARLY MONDAY...SO THE
BREAK WILL NOT BE LONG.

TEMPERATURES WILL REMAIN AT ON THE COOL SIDE OF NORMAL THROUGH SUNDAY
NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY...

MEDIUM RANGE MODELS WERE IN BETTER AGREEMENT THIS MORNING THAN IN
PRIOR RUNS. FAST FLOWING PROGRESSIVE PATTERN WILL PERSIST AND AS A
RESULT...UNSETTLED SPRING WEATHER WILL CONTINUE DURING THE EARLY PART
OF THE WEEK.

THE FIRST SYSTEM WILL BEGIN TO IMPACT THE AREA EARLY MONDAY MORNING
AS AN OPEN WAVE TROUGH SWEEPING SOUTHEASTWARD ACROSS THE REGION.
PRECIPITATION WILL DEVELOP ALONG AND JUST AHEAD OF A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WHICH WILL MOVE SOUTHWARD ACROSS THE
FORECAST AREA...EXITING TO THE SOUTH LATE MONDAY EVENING. SURFACE
CONVERGENCE ALONG THE FRONT COMBINED WITH MID-LEVEL PVA AND
DIVERGENCE ALOFT WILL RESULT IN WIDESPREAD SHOWERS. EARLIER ESTIMATE
OF A 6 TO 12 INCH EVENT APPEARED TO BE ON TRACK AND FUTURE HIGHLIGHTS
APPEAR LIKELY. SNOWFALL WILL LINGER THROUGH MONDAY NIGHT BEFORE SHORT
WAVE RIDGING AND DRYING BRINGS A BRIEF BREAK IN ACTIVITY.

THE NEXT SYSTEM WILL SWEEP ACROSS THE REGION FROM TUESDAY NIGHT
THROUGH WEDNESDAY BRINGING SOMEWHERE IN THE RANGE OF 4 TO 8 INCHES
WITH NORTHERN AND CENTRAL MOUNTAINS FAVORED.

TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL MONDAY...WARMING
TO NEAR NORMAL TUESDAY THEN AGAIN BECOMING COOLER AGAIN WEDNESDAY.

BY THURSDAY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE GREAT
BASIN LEADING TO ABOVE NORMAL TEMPS AND DRY WEATHER FOR THE WEEKEND
UNDER A WARM ADVECTIVE REGIME.

&&

.AVIATION...

LINGERING MOISTURE ALONG THE CONTINENTAL DIVIDE WILL KEEP WIDELY
SCATTERED SNOW SHOWERS GOING DURING THE EARLY PART OF THE MORNING
RESULTING IN POCKETS OF MVFR CIGS AND VSBY. VFR CONDITIONS WILL BE
THE RULE ELSEWHERE. CLOUDS AND SHOWERS WILL INCREASE AGAIN DURING
THE AFTERNOON AS THE NEXT SPRING STORM MOVES ACROSS THE GREAT
BASIN. PRECIPITATION WILL BE SHOWERY IN NATURE MAINLY IMPACTING THE
MOUNTAINS RESULTING IN AREAS OF MOUNTAIN OBSCURATION AND SCATTERED
MVFR CIGS AND VSBY. CONDITIONS WILL DETERIORATE TONIGHT AS THE
SYSTEM SWEEPS EASTWARD ACROSS UTAH. SNOWFALL WILL BECOME WIDESPREAD
WITH MVFR CONDITIONS COMMON ALONG WITH AREAS OF IFR/LIFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     SUNDAY FOR ZONES 018-019.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
     SUNDAY NIGHT FOR ZONES 004-009-010-012-013.
UT...NONE.

SHORT TERM.....JDC
LONG TERM......NL/MDA
AVIATION.......NL
Hazardous weather outlook, Mar 26, 4:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAR 26 2011

COZ001>014-017>023-UTZ022>025-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAR 26 2011

...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH LATE
SUNDAY FOR THE HIGHER MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER FAST MOVING PACIFIC STORM WILL BRING WIDESPREAD RAIN AND
SNOW SHOWERS TO EASTERN UTAH AND WESTERN COLORADO TONIGHT. MOUNTAIN
SNOWFALL ACCUMULATIONS FROM 3 TO 6 INCHES WILL OCCUR OVERNIGHT...WITH
MORE SNOW EXPECTED ON SUNDAY.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHR.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE REGION THROUGH
EARLY NEXT WEEK. RAIN AND SNOW SHOWERS WILL BE LIKELY OVER PORTIONS
OF WESTERN COLORADO AND EASTERN UTAH MONDAY AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JC/NL

In the hours before

Local storm report, Mar 26, 7:15 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 AM MDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
03/26/2011  M7.0 INCH        GUNNISON           CO   DEPT OF HIGHWAYS

            24HR SNOWFALL

&&

EVENT NUMBER GJT1100307

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 26, 11:00 AM MST to March 27, 11:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
March 26, 11:00 AM MST to March 27, 11:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 26, 11:00 AM MST to March 27, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was measured across the area.

Winter Weather, Southwestern San Juan Mountains

When
March 26, 12:00 PM MST to March 27, 2:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches was measured across the area. Winds gusted 20 to 45 mph and produced local blowing and drifting snow. Locally stronger winds to 60 mph were measured on Eagle Mountain.

Winter Weather, West Elk and Sawatch Mountains

When
March 26, 12:00 PM MST to March 27, 11:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
March 26, 1:00 PM MST to March 27, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches was measured above the 8000 foot level. Winds gusted 20 to 45 mph and produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
March 26, 1:00 PM MST to March 27, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314306, 314307, 314308, 314305, 314309, 314304, 314310.